Jump to content

Another Example of Physician Arrogance


Jemima
 Share

Recommended Posts

  • Moderator Emeritus

This post is from another forum I frequent (The Simple Living Forum) where an elderly lady was badly misdiagnosed by a know-it-all doctor. This was posted by her daughter-in-law:

 

B-12 deficiency and how it can affect you ... a bit long...

 

"Recently received a call about MIL. Told we had to come and take care of her. Her friend could not reach her so she stopped and found both doors to her place open at 11 am and she was sitting on her bed "talking to herself". The friend freaked and took her to the ER. The next day we met with her doc. MIL has Parkinsons. After researching I found that LevoDopa (Parkinson drug_Spell?) and Vitamin D have a tendency to deplete Vitamin B-12. A Vitamin B-12 deficiency can cause abnormal gait, bone loss, chronic fatigue, constipation, depression, digestive disorders, dizziness, drowsiness, eye disorders, headaches (migraines), irritability, memory loss, moodiness, neurological damage, palpitations, pernicious anemia, ringing in the ears, and spinal cord degeneration. ANYWAYS, MIL could barely walk (using walker), given a senility test (my words) where she was to have a score between 26 and 30. She got 14. She could not tell us what year it was! Yikes! So when we talked to the doc I asked her is she checked her B-12 level. SHE WAS PISSED that I questioned her. She said all of MIL symptoms were because of her Parkinsons and that she was tested last Oct and she had normal levels. I relayed to her that B-12 can stay in the system for 5 years and if depleted .... and not rectified... the symptoms will become permanent. The doc than informed me that medicare would not pay for the test. WTH I said then her regular insurance would pay for it and to test her. You guessed it..... She had a low B-12 score. We immediately got her sublingual tablets. Within a few days... her friend call us and asked what MIRACLE was provided. MIL is walking without her walker and has her brain back.

 

The thing that ticks me off is the doctor's reaction to a simple question. It turns out that many elderly people are low on B-12 and are thought to have dementia when in reality they just need a dose of B-12. In reading all I have .. both my DH and I are going to start taking B-12. If you take too much diarrhea results." (Post unedited)

 

Please note that I'm not advocating that all of us start taking a B complex vitamin. It's often too stimulating in the early stages of recovery as I found out first hand. My point is that scary symptoms may have a very simple solution, often a nutritional one.

 

My reply:

 

"So many medical conditions that are due to poor nutrition are misdiagnosed, another sad comment on the lack of nutritional knowledge displayed by most doctors. My favorite aunt had a similar episode because she was so afraid of having a stroke she had completely eliminated salt from her diet. She was fortunate to be examined by a knowledgable doctor or she might have ended up in a nursing home labeled as a dementia patient when there was nothing at all wrong with her mind other than being misinformed.

 

There are many prescription drugs that can cause depression, dizziness, and/or confusion: http://www.aarp.org/health/drugs-sup...ression.1.html A sodium deficiency can mimic psychosis, and strangely enough, many antidepressants can cause sodium deficiency. There are many dietary deficiencies that can mimic other diseases.

 

Good for you, speaking up and insisting on that test! BTW, be sure to take the full Vitamin B complex. Too much of one B Vitamin can cause deficiencies in the others."

Psychotropic drug history: Pristiq 50 mg. (mid-September 2010 through February 2011), Remeron (mid-September 2010 through January 2011), Lexapro 10 mg. (mid-February 2011 through mid-December 2011), Lorazepam (Ativan) 1 mg. as needed mid-September 2010 through early March 2012

"Never attribute to malice that which is adequately explained by stupidity." -Hanlon's Razor


Introduction: http://survivingantidepressants.org/index.php?/topic/1588-introducing-jemima/

 

Success Story: http://survivingantidepressants.org/index.php?/topic/6263-success-jemima-survives-lexapro-and-dr-dickhead-too/

Please note that I am not a medical professional and my advice is based on personal experience, reading, and anecdotal information posted by other sufferers.

 

Link to comment
Share on other sites

So worrying and scary.

 

Patients should be able to question and make suggestions freely. Listening properly to patients and their families should be

a vital part of finding solutions.

 

 

I came off Seroxat in August 2005 after a 4 month taper. I was initially prescibed a benzo for several months and then Prozac for 5 years and after that, Seroxat for 3 years and 9 months.

 

"It's like in the great stories Mr.Frodo, the ones that really mattered. Full of darkness and danger they were, and sometimes you didn't want to know the end because how could the end be happy? How could the world go back to the way it was when so much bad had happened? But in the end it's only a passing thing this shadow, even darkness must pass. A new day will come, and when the sun shines it'll shine out the clearer."  Samwise Gamgee, Lord of the Rings, The Two Towers

Link to comment
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now
 Share

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy